Alert archive / Oregon / Frost Advisories in 2014
Frost Advisory 7, NWS Medford, OR
NWS Medford, OR issued this frost advisory at May 10, 2014, 2:42 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at May 11, 2014, 4:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2014, 2:42 PM PDT (21:42 UTC)
- In effect from
- May 11, 2014, 4:00 AM PDT
- Expired
- May 11, 2014, 9:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013 WWUS76 KMFR 102142 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 242 PM PDT SAT MAY 10 2014 ORZ024-026-111100- /O.NEW.KMFR.FR.Y.0007.140511T1100Z-140511T1600Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 242 PM PDT SAT MAY 10 2014 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM PDT SUNDAY. * TEMPERATURE...34 TO 38 DEGREES. THE COLDEST TEMPERATURES ARE EXPECTED IN THE ILLINOIS VALLEY. * TEMPERATURE INVERSION...A SHALLOW INVERSION IS EXPECTED WITH WARMER TEMPERATURES A FEW HUNDRED FEET ABOVE THE VALLEYS. * LOCATIONS INCLUDE: CAVE JUNCTION...ASHLAND. * IMPACTS...FROST-SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ DW
2 follow-up statements
806 WWUS76 KMFR 111035 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 335 AM PDT SUN MAY 11 2014 ORZ024-026-111600- /O.CON.KMFR.FR.Y.0007.140511T1100Z-140511T1600Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 335 AM PDT SUN MAY 11 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. * TEMPERATURE...34 TO 38 DEGREES. THE COLDEST TEMPERATURES ARE EXPECTED IN THE ILLINOIS VALLEY. * TEMPERATURE INVERSION...A SHALLOW INVERSION IS EXPECTED WITH WARMER TEMPERATURES A FEW HUNDRED FEET ABOVE THE VALLEYS. * LOCATIONS INCLUDE: CAVE JUNCTION...ASHLAND. * IMPACTS...FROST-SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
651 WWUS76 KMFR 111555 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 855 AM PDT SUN MAY 11 2014 ORZ024-026-111700- /O.EXP.KMFR.FR.Y.0007.000000T0000Z-140511T1600Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 855 AM PDT SUN MAY 11 2014 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. LOW TEMPERATURES IN THE ILLINOIS, APPLEGATE, AND ROGUE VALLEYS WERE IN THE LOWER TO UPPER 30S THIS MORNING. $$ DW
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 10, 8:50 AM PDT, 5 hours 52 minutes earlier.
Area forecast discussion, May 10, 8:50 AM PDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PDT SAT MAY 10 2014
.DISCUSSION...THE WINTER WEATHER ADVISORY IS STILL ON TRACK TO
EXPIRE AT 11 AM THIS MORNING. THE UPPER LEVEL TROUGH IS CENTERED
OVER CENTRAL OREGON AND WILL MOVE TO THE SOUTHEAST TO AROUND THE
IDAHO/NEVADA/OREGON BORDER BY THE END OF THE AFTERNOON. THE RESULT
IS WIDESPREAD SHOWERS AND SNOW SHOWERS THIS MORNING WITH A SNOW
LEVEL NEAR 4500 FEET THAT WILL RISE TO 5000 FEET AS WEST SIDE AND
CASCADE MOUNTAIN SHOWERS DIMINISH TOWARD NOON. THE MAIN IMPACT OF
THE SNOWFALL...LIKELY SLICK SPOTS ON HIGHWAYS NEAR LAKE OF THE
WOODS, NEAR CRATER LAKE, DIAMOND LAKE, AND NORTHERN KLAMATH
COUNTY...WILL BE VERY SHORT-LIVED AS ROADWAYS WARM UP WITH THE
HEATING OF THE DAY. A FEW SHOWERS ARE EXPECTED ON THE WEST SIDE
THIS AFTERNOON BUT THE REGION OF INSTABILITY WILL PERSIST OVER THE
EAST SIDE WITH SCATTERED SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS INTO THE EARLY EVENING.
A MAIN FOCUS FOR THE AFTERNOON PACKAGE WILL BE THE LOW TEMPERATURE
FORECAST FOR SUNDAY. LINGERING LOW LEVEL MOISTURE COULD CREATE
AREAS OF VALLEY LOW CLOUDS AND PATCHY FOG LATE TONIGHT WHICH WOULD
KEEP TEMPERATURES A BIT HIGHER. MEANWHILE, A BAND OF HIGH LEVEL CIRRUS
CLOUDS WILL BE APPROACHING BUT WILL LIKELY ARRIVE JUST TOO LATE ON
SUNDAY MORNING TO HELP REDUCE RADIATIVE COOLING. THE EXTENT OF
HIGH LEVEL CLOUD COVER WILL BE SUBSTANTIAL SUNDAY THROUGH FRIDAY
RESULTING IN FILTERED SUNSHINE WHILE OUR AREA HAS A VERY STRONG
WARMING TREND. TEMPERATURES WILL REBOUND TO AROUND NORMAL ON
SUNDAY THEN ARE EXPECTED TO BE WELL ABOVE NORMAL MONDAY TO FRIDAY.
&&
.AVIATION...BASED ON THE 10/12Z TAF ISSUANCE...ALONG AND WEST OF THE
CASCADES...MOIST WESTERLY ONSHORE FLOW WILL CONTINUE THIS MORNING.
THIS WILL RESULT IN ONGOING SHOWERS WITH A MIX OF VFR/MVFR CIGS AND
MOUNTAIN OBSCURATIONS WILL BE COMMON. EAST OF THE CASCADES AND IN
NORTHERN CALIFORNIA...CONDITIONS WILL REMAIN VFR EXCEPT FOR
OCCASIONAL MVFR CIGS IN RAIN AND SNOW SHOWERS WITH MOUNTAINS
OBSCURED. ALL AREAS WILL CLEAR TO VFR THIS AFTERNOON. AREAS OF LOW
MVFR WITH ISOLATED IFR CEILING DEVELOP NORTH OF THE UMPQUA DIVED
WEST OF THE CASCADES SUNDAY MORNING. SVEN
&&
.MARINE...UPDATED 10/0500 PDT...SHOWERS WILL PERSIST
TODAY...ESPECIALLY NORTH OF CAPE BLANCO...WHERE SOME ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THIS MORNING. SHORT PERIOD WEST
SWELL WILL PEAK THIS MORNING. SEAS WILL BE JUST STEEP ENOUGH TO
CONTINUE SMALL CRAFT ADVISORIES THROUGH EARLY LATE TONIGHT IN THE
OUTER WATERS. OFFSHORE HIGH PRESSURE WILL BUILD INTO SATURDAY...THEN
PERSIST THROUGH WEDNESDAY...WHILE A THERMAL TROUGH DEVELOPS TO THE
SOUTH AROUND THE MIDDLE OF NEXT WEEK. THE RESULTING OFFSHORE FLOW
PATTERN WILL LIKELY PRODUCE GUSTY NORTHERLY WINDS BEGINNING EARLY
NEXT WEEK. SMALL CRAFT ADVISORY CRITERIA MAY BE MET FOR BOTH WINDS
AND SEAS AT TIMES...AS PERIODS OF STRONGER WINDS WILL PRODUCE STEEP
CHOPPY SEAS...ESPECIALLY SOUTH OF
CAPE BLANCO. SVEN
&&
.PREV DISCUSSION... /ISSUED 510 AM PDT SAT MAY 10 2014/
DISCUSSION...CURRENT WATER VAPOR IMAGE SHOWS THE UPPER TROUGH
DROPPING SOUTHEAST TOWARDS THE FORECAST AREA AND WE'LL CONTINUE TO
SEE RAIN AND HIGH ELEVATION SNOW SHOWERS THIS MORNING. THE WEB CAMS
AROUND DIAMOND LAKE SHOW SNOW COMING DOWN PRETTY HARD AND EXPECT
THIS TO CONTINUE THROUGH THE MORNING HOURS BEFORE DECREASING THIS
AFTERNOON AS THE UPPER TROUGH MOVES SOUTHEAST. COOL AIR ALOFT WILL
MOVE OVERHEAD WITH 500MB TEMPS BETWEEN -28 AND -31C. THERE FORE
COULD NOT RULE OUT A FEW ISOLATED STORMS. TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGHOUT THE AREA.
THE UPPER TROUGH MOVES SOUTHEAST TONIGHT AND 500MB HEIGHTS WILL RISE
AS A RIDGE BUILDS OFF THE OREGON COAST. THEREFORE EXPECT
PRECIPITATION TO RAPIDLY END THIS EVENING. EXPECT SOME CLEARING TO
TAKE PLACE TONIGHT, BUT CONFIDENCE IS LOW IN HOW MUCH. IF THERE'S
SUFFICIENT CLEARING, THEN TEMPERATURES WILL DROP QUICKLY AFTER DARK
AND COULD BOTTOM OUT INTO THE LOW TO MID 30S FOR THE ILLINOIS VALLEY
AND PARTS OF THE ROGUE AND UMPQUA BASIN. BECAUSE OF THE LOW
CONFIDENCE, HELD OFF ON ISSUING ANY FROST OR FREEZE PRODUCTS, BUT
THE DAY SHIFT WILL WANT TO RE EVALUATE AND IF IT'S DETERMINED THAT
ENOUGH CLEARING WILL DEVELOP ISSUE A FROST ADVISORY OR FREEZE
WARNING.
SUNDAY WILL BE A TRANSITION DAY FROM COOL AND WET TO DRY AND WARMER.
DRY CONDITIONS ARE EXPECTED SUNDAY WITH TEMPERATURES SLIGHTLY ABOVE
NORMAL. THE MODELS REMAIN CONSISTENT SHOWING A HEAT WAVE DEVELOPING
MONDAY AND LASTING THROUGH AT LEAST THURSDAY. TEMPERATURES WEST OF
THE CASCADES WILL PEAK OUT IN THE UPPER 80S TO LOWER 90S WEST OF THE
CASCADES AND UPPER 70S TO LOWER 80S EAST OF THE CASCADES. ONSHORE
FLOW RETURNS BY THE END OF NEXT WEEK WITH TEMPERATURES COOLING DOWN
BY 8-10 DEGREES. -PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 11 AM PDT THIS MORNING ABOVE 4500
FEET FOR FOR ORZ027-028-030.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
5 AM PDT SUNDAY FOR PZZ370-376.
DW/JRSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:24 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 37 hr |
Nearby
Frost Advisories in Oregon, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.